High Wind, Alameda / Contra Costa
- When
- January 1, 8:35 AM PST to 8:40 AM PST
- Where
- Alameda / Contra Costa forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Winds gusted to 71 mph at Las Trampas (elevation 1760 ft) in the East Bay Hills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Winds gusted to 71 mph at Las Trampas (elevation 1760 ft) in the East Bay Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 1, 3:18 AM PST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
318 AM PST THU JAN 1 2004
.DISCUSSION...INFRARED AND WATER VAPOR SATELLITE IMAGERY SHOW AN
ENHANCED DIFFLUENT MOISTURE PLUME SPREADING OUT OVER THE DISTRICT...
ORIGINATING FROM NEAR HAWAII. THE AMSU PRECIPITABLE WATER IMAGE
SHOWS THE TROPICAL CONNECTION WITH THE 1-1.5 INCH PLUME EXTENDING
FROM NEAR THE NORTHERN CALIFORNIA COAST TO THE TROPICS AND ALL THE
WAY TO THE PHILIPPINES. CLOSER TO HOME...SURFACE OBSERVATIONS AS WELL
AS RADAR DATA INDICATE RAIN IS FALLING OVER THE NORTHERN HALF OF THE
DISTRICT AS OF 3 AM...AND SOUTHERLY WIND SPEEDS ARE STARTING TO PICK
UP AT THE BUOYS AND IN THE HILLS AS THIS SYSTEM RACES TOWARDS THE
COAST. AS THE SYSTEM MOVES OVER THE AREA...STRONG WINDS ARE EXPECTED
AND A WIND ADVISORY IS IN EFFECT FOR TODAY ACROSS THE DISTRICT.
THE GFS AND ETA ARE A LITTLE MORE IN LINE TIME-WISE WITH THIS
SYSTEM...AND INDICATE THE HEAVIER PRECIP BEGINNING IN THE NORTH BAY
AFTER SUNRISE...SPREADING THROUGH THE BAY AREA BY MID-TO LATE
MORNING...AND THROUGH THE SOUTH BAY TO THE MONTEREY BAY DURING THE
AFTERNOON...FINALLY THROUGH THE REST OF MONTEREY AND SAN BENITO
COUNTIES BY EARLY EVENING. THE ETA GIVES STORM-TOTAL RAINFALL FROM 1-
3 INCHES WITH THIS SYSTEM...WHICH IS CLOSE TO THE CNRFC AND HPC QPF
TOTALS...ALTHOUGH UP TO 4 INCHES IS POSSIBLE IN THE OROGRAPHICALLY
FAVORED REGIONS OF THE COASTAL RANGES. CURRENT FLASH FLOOD GUIDANCE
CONTINUES ON THE RELATIVELY LOW SIDE WITH 2-3 INCHES NEEDED IN 6
HOURS TO PRODUCE FLOODING ON SMALL CREEKS AND STREAMS IN THE
DISTRICT. THUS...THE FLASH FLOOD WATCH IS STILL IN EFFECT FOR MOST
OF THE CWA.
RAIN IS EXPECTED TO TAPER OFF OVERNIGHT...ALTHOUGH ANOTHER
DISTURBANCE IS PROGGED TO MOVE ACROSS NORTHERN CALIFORNIA ON FRIDAY.
LOW QPFS ARE FORECAST WITH THIS SYSTEM...BUT RAIN IS STILL LIKELY
IN MOST AREAS. THE STATE REMAINS UNDER A MOIST...CYCLONIC FLOW
ALOFT...AND RAIN CHANCES WILL PERSIST THROUGHOUT THE FORECAST
PERIOD. THE GFS DOES INDICATE ANOTHER WETTER SYSTEM BY EARLY NEXT
WEEK AND CONTINUING THROUGH MIDWEEK.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TDA THRU EVE..................FLASH FLOOD WATCH...
ALL COUNTIES EXCEPT SAN FRANCISCO.
TDA...........................WIND ADVISORY FOR ALL COUNTIES.
TDA........GLW................PT ARENA TO PT PIEDRAS BLANCAS
AND SAN FRANCISCO AND MONTEREY
BAYS.
ANDERSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST THU JAN 1 2004 CAZ005>010-065-074-075-021400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST THU JAN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY ANOTHER STRONG STORM WILL SPREAD HEAVY RAINS AND STRONG WINDS THROUGHOUT THE SAN FRANCISCO AND MONTEREY BAY AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR ALL COUNTIES EXCEPT SAN FRANCISCO. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL PERSIST OVER THE DISTRICT THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382131.